Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 47, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 27, 2024, 4:11 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2024, 4:11 PM MST (23:11 UTC)
- Expired
- Jul 27, 2024, 7:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
398
WGUS55 KTWC 272311
FFWTWC
AZC019-023-280215-
/O.NEW.KTWC.FF.W.0047.240727T2311Z-240728T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
411 PM MST Sat Jul 27 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Pima County in southeastern Arizona...
North Central Santa Cruz County in southeastern Arizona...
* Until 715 PM MST.
* At 411 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Arivaca Lake.
This includes the following streams and drainages...
Bolas Blancas Wash, Santa Cruz River, Sopori Wash, Papalote Wash,
Saucito Wash, Arivaca Creek and Cedar Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3160 11129 3174 11123 3174 11111 3166 11113
3158 11115 3152 11116 3152 11126
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
KJS1 follow-up statement
943
WGUS75 KTWC 280213
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
713 PM MST Sat Jul 27 2024
AZC019-023-280223-
/O.EXP.KTWC.FF.W.0047.000000T0000Z-240728T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
713 PM MST Sat Jul 27 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM MST THIS EVENING FOR
SOUTH CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3160 11129 3174 11123 3174 11111 3166 11113
3158 11115 3152 11116 3152 11126
$$
KJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:03 PM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 27, 2:03 PM MST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 203 PM MST Sat Jul 27 2024 .SYNOPSIS... Daily chances for showers and thunderstorms this weekend and into next week with the main threats being heavy rainfall with isolated strong wind gusts. Localized flash flooding will be possible. && .DISCUSSION... In the upper levels, a ridge axis was placed from southeastern Arizona into southern Colorado, while a jet streak was crossing south-central California through Utah. GOES-West water vapor imagery showed evidence of favorable convective placement this afternoon in southern and eastern areas of southeastern Arizona, with drier mid-level air and less synoptic support further northwest. This keeps Tucson on the edge of the better convective probabilities, with chances increasing south towards Nogales and east towards Safford, Douglas, and the New Mexico border. As of time of discussion, convection has been well under way across areas of Santa Cruz, Cochise, Graham, and Greenlee counties. Moderate instability, slow storm motions, and decently moist mid- levels will allow for the threat of heavy rainfall capable of producing flash flooding, especially as these slow moving thunderstorms sit over locations vulnerable to excessive rain. Though not the primary threat, enough mid-level dry air has moved in to allow for an isolated strong to severe wind gust under any thunderstorm. Coverage this evening will rapidly diminish with sunset. A few high-res models such as the HRRR and UofA WRF produce a batch of early Sunday morning showers, which seems reasonable as some instability aloft should remain and the fact hat showers/thunderstorms were observed early this morning. Tomorrow, the upper high shifts east a bit and mean flow over southeastern Arizona becomes southerly. This will bring another day of likely active monsoon weather, this time better oriented to potentially bring thunderstorms into the Tucson metro. Forecast chances are fairly widespread, maximized from Santa Cruz through Cochise counties where initiation should happen first. Heavy rainfall and isolated strong wind gusts remain the primary threats. Looking through next week, the upper level high should remain centered east of the region, keeping southerly flow over southeastern Arizona and daily chances for some sort of coverage of thunderstorms. With the above normal height anomalies, daily high temperatures should generally remain above normal. && .AVIATION... Isolated to scattered thunderstorms through 28/02Z near KOLS-KDUG and up north through KSAD, with a slight chance of one near KTUS. Very heavy rainfall and isolated gusty outflow winds to 45 kts near any thunderstorm today. Otherwise winds generally under 12kts this afternoon and becoming light tonight. Chances for thunderstorms expected again Sunday afternoon. && .FIRE WEATHER... Scattered afternoon and evening showers and thunderstorms with day to day variability on which areas will see the best chance of rainfall. Each day has the threat of heavy rain, localized flash flooding and strong gusty winds. Minimum relative humidities will be 20 to 30 percent in most lower elevation locations and 25 to 40 percent in mountain areas. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. As high pressure builds mid-week, high temperatures should rise a bit and minimum relative humidities should fall by a few percentage points. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 27, 2:16 PM MST, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
216 PM MST Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM Rain 10 SE Sierra Vista 31.48N 110.19W
07/27/2024 M2.57 Inch Cochise AZ Trained Spotter
Trained spotter observed 2.57 inches in 50
minutes. Rain letting up at time of report.
&&
AJEThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:02 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 26, 11:04 PM MST | Special Weather Statement | TWC | 26 min | |
| Jul 27, 12:06 AM MST | Special Weather Statement | TWC | Santa Cruz | 39 min |
| Jul 27, 12:07 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 53 min |
| Jul 27, 12:34 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 27, 12:46 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Jul 27, 1:20 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 1:21 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 27, 1:46 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 27, 1:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 27, 2:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Jul 27, 2:36 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Jul 27, 2:39 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 27, 2:46 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 25 min |
| Jul 27, 2:50 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 27, 3:02 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 43 min |
| Jul 27, 3:08 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 16 min |
| Jul 27, 3:54 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 27, 4:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 50 min |
| Jul 27, 4:27 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 3 hr |
| Jul 27, 4:48 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 27, 4:50 PM MST | Special Weather Statement | TWC | Pima | 85 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.